Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 259, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2011, 4:09 PM CDT for Barber County, Comanche County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2011, 4:09 PM CDT (21:09 UTC)
- Expired
- Sep 17, 2011, 5:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 4:25 PM CDT | HAIL 1 | 1 Ene Aetna, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 2:30 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
991 WUUS53 KDDC 172109 SVRDDC KSC007-033-172200- /O.NEW.KDDC.SV.W.0259.110917T2109Z-110917T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 409 PM CDT SAT SEP 17 2011 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 500 PM CDT * AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AETNA...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... AETNA... MAINLY RURAL AREAS OF SOUTHEASTERN COMANCHE AND SOUTHERN BARBER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3729 9882 3720 9836 3700 9867 3700 9911 TIME...MOT...LOC 2109Z 237DEG 22KT 3706 9889 WIND...HAIL 60MPH 1.00IN $$ RUSSELL
2 follow-up statements
258 WWUS53 KDDC 172150 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 450 PM CDT SAT SEP 17 2011 KSC007-033-172200- /O.CON.KDDC.SV.W.0259.000000T0000Z-110917T2200Z/ BARBER KS-COMANCHE KS- 450 PM CDT SAT SEP 17 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN COMANCHE AND SOUTHERN BARBER COUNTIES UNTIL 500 PM CDT... AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF MEDICINE LODGE...AND MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN COMANCHE AND SOUTHERN BARBER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3729 9882 3720 9836 3700 9867 3700 9911 TIME...MOT...LOC 2150Z 237DEG 22KT 3720 9863 WIND...HAIL <50MPH 1.00IN $$ RUSSELL
642 WWUS53 KDDC 172156 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 456 PM CDT SAT SEP 17 2011 KSC007-033-172204- /O.EXP.KDDC.SV.W.0259.000000T0000Z-110917T2200Z/ BARBER KS-COMANCHE KS- 456 PM CDT SAT SEP 17 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COMANCHE AND SOUTHERN BARBER COUNTIES WILL EXPIRE AT 500 PM CDT/400 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN COMANCHE AND WEST CENTRAL BARBER COUNTIES UNTIL 530 PM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM THIS EVENING. LAT...LON 3729 9882 3720 9836 3700 9867 3700 9911 TIME...MOT...LOC 2154Z 237DEG 22KT 3721 9860 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:28 PM CDT, 41 minutes earlier.
Area forecast discussion, Sep 17, 3:28 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT SAT SEP 17 2011 .DISCUSSION... SYNOPSIS... MOIST UPSLOPE SURFACE FLOW DOMINATED THE AREA THIS MORNING AS MOST OF CENTRAL AND SOUTHWEST KANSAS REMAINED JUST NORTH OF A SURFACE WARM FRONT EXTENDING FROM AROUND JOHNSON TO LIBERAL AND INTO EASTERN OKLAHOMA. SURFACE DEW POINTS IN THE WARM SECTOR AVERAGED IN THE MID 60S THROUGH THE IMMEDIATE AREA TO OUR SOUTH WHILE SHALLOW STRATUS IN THE AREA TO THE NORTH OF THE BOUNDARY ERODED TO A GARDEN CITY TO ASHLAND LINE BY NOON. THE SURFACE WARM FRONT NEAR THE OKLAHOMA LINE, AND A MID LEVEL AMPLIFIED WAVE ENTERING THE HIGH PLAINS REGION LATE TONIGHT WILL BE THE MAIN FEATURES OF INTEREST TO INFLUENCE OUR SENSIBLE WEATHER OVER THE NEXT 12-18 HOURS. .DISCUSSION... DAYS 1-2... .SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/ IMMEDIATE OF CONCERN WILL BE A LATE AFTERNOON/EARLY EVENING CONVECTIVE THREAT, PROBABLY MOST LIKELY ANCHORED ACROSS THE SURFACE WARM FRONTAL BOUNDARY ALONG OUR SOUTHERN AND SOUTHEASTERN COUNTIES. THE SURFACE BOUNDARY CONTINUES LIFTING SLOWLY NORTHWARD EARLY THIS AFTERNOON, AND HIGHER RESOLUTION MODELS PLACE THE BOUNDARY ACROSS THE SOUTHERN TIER OF COUNTIES AND CURVING NORTHWARD INTO THE SURFACE THROUGH OVER SOUTHEAST COLORADO BY EARLY THIS EVENING. BASED ON THE CURRENT OBSERVATIONS, THE BOUNDARY IS PROBABLY GOING TO BE PLACED A FEW TENS OF MILES FARTHER NORTH THAN THAT. BY EVENING IT IS NO STRETCH THAT MODERATE SURFACE BASED CAPE VALUES CAN BE ACHIEVED WITH SEVERAL HOURS OF INSOLATION. THERE WILL BE A INTRUSION OF STEEPER LOW LEVEL LAPSE RATES INTO OUT SOUTHEAST COUNTIES BY LATE IN THE AFTERNOON WHICH MAY PROVIDE THE CATALYST FOR SURFACE BASE CONVECTIVE INITIATION. A PERUSAL OF SHORT TERM MODELS SUGGEST CONVECTION DEVELOPMENT POSSIBLE MAINLY THE FRONT IN OUR SOUTHEAST COUNTIES, AND SECONDARILY OVER THE FAR WEST CENTRAL COUNTIES AS WELL LATE THIS AFTERNOON. 40-50 KNOTS OF 0-6 KM WILL EXIST IN THIS LAYER AND SUPERCELLS WILL BE A POSSIBILITY WITH LARGE HAIL A THREAT, ALTHOUGH SUPERCELL WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SUCH LOW LCLS. THIS LINE SHOULD BE EAST OF THE AREA FAIRLY QUICKLY. A SECONDARY POTENTIAL REGION FOR CONVECTION IS ALSO NOTED OVER THE NORTHERN AND WESTERN COUNTIES IN THE EARLY EVENING AND ON THROUGH THE LATE EVENING. THE HRRR (NOT TO BE COMPLETELY SOLD ALL THAT A HIGH RES MODEL PRODUCES) DOES INITIATE CONVECTION ACROSS EASTERN COLORADO AS WELL LATE THIS AFTERNOON, AND SPREADS IT EASTWARD DEVELOPING A COLD POOL WITH MOIST MID 50S'S DEW POINT INFLOW FROM THE AIRMASS ACROSS NORTHWEST KANSAS, BY WAY OF LINEAR CONVECTION. A SHORT MID LEVEL TROUGH NOW OVER WESTERN WYOMING AND WESTERN COLORADO WILL SPREAD EAST THROUGH THE EVENING, AND ACROSS WESTERN KANSAS DURING THE DAY ON SUNDAY. TONIGHT, DIFFERENTIAL VORTICITY ADVECTION MAY AID A CONTINUED ROUND OF MCS ACTIVITY THROUGH MID NIGHT OR THEREAFTER. WITH TIME HOWEVER, SUBSIDENCE WILL WIN OVER THE REGION AND DRIER AIR WILL BE SPREAD DOWNSLOPE BEHIND A SURFACE TROUGH DURING THE DAY SUNDAY. AS A RESULT, WARMER TEMPERATURES CAN BE EXPECTED, ONLY IN THE UPPER 70S TO PERHAPS AROUND 80S DEGREES GIVEN NEARLY NEUTRAL 850 MB LEVEL TEMPERATURE TENDENCY EXPECTED FROM THE WEST. THE UPPER POLAR LEVEL JET BECOMES ANTICYCLONICALLY ORIENTED WITH THE NOSE OF HE JET POSITIONED NEAR THE CENTRAL PLAINS ON MONDAY. THIS IN EFFECT PLACES WESTERN KANSAS NEAR THE RIGHT FRONT QUADRANT OF THE JET INA DRYING ATMOSPHERE. THE SURFACE RESPONSE WILL BE INCREASING LOW LEVEL HEIGHTS AND WEAKENING WIND GRADIENT. DAYS 3-7... A POTENT UPPER LEVEL SHORTWAVE TROUGH WILL MOVE FROM THE DAKOTAS ON TUESDAY MORNING WITH A CLOSED LOW AND A DEEP TROUGH EXTENDING FROM THE GREAT LAKES AND INTO THE CENTRAL PLAINS ON TUESDAY INTO THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE FA BY LATE TUESDAY AFTERNOON OR TUESDAY NIGHT. WILL KEEP SOME SMALL POPS FOR TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH THE COLD FRONT. BY FRIDAY INTO SATURDAY A CUT OFF CLOSED LOW DEVELOPS AT THE BOTTOM OF THE TROUGH IN THE MID MISSISSIPPI VALLEY AREA. THE GFS IS A BIT FARTHER WEST WITH THE LOW INTO MISSOURI WHILE THE CANADIAN KEEPS A PROGRESSIVE UPPER TROUGH. WILL HEDGE TOWARDS THE CLOSED LOW WITH THE ECMWF AND GFS. HAVE LOWERED GOING HIGH TEMPS SEVERAL DEGREES FROM WEDNESDAY INTO SATURDAY WITH THE CLOSED LOW AND A BROAD AREA OF SURFACE COLD HIGH PRESSURE INTO THE PLAINS. AS FOR TEMPERATURES WILL KEEP OVERNIGHT LOWS IN THE LOW TO MID 50S. HIGHS ON TUESDAY WILL BE THE WARMEST AHEAD OF THE COLD FRONT WITH LOW TO MID 80S. THEN HIGH TEMPS IN THE 70S WITH A WARMING TREND INTO THE WEEKEND INTO THE 80S. .AVIATION... FOR THE 18Z TAF ISSUANCE...CLEARING LINE NEAR KDDC AND THROUGH KGCK WITH CIGS BECOMING VFR. HOWEVER AT KHYS CIGS SHOULD REMAIN IFR TODAY AHEAD OF THE WARM FRONT. THE BEST CHANCE FOR CONVECTION COMES OUT WITH AN UPPER LEVEL SHORTWAVE TROUGH AROUND MIDNIGHT AND COULD LAST FOR SEVERAL HOURS TILL AROUND 12Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 81 52 84 / 50 10 0 10 GCK 56 80 52 84 / 40 10 0 10 EHA 55 82 54 85 / 30 10 0 10 LBL 57 82 54 85 / 20 10 0 10 HYS 57 79 51 82 / 40 10 0 10 P28 62 81 55 83 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... && FN06/33
Hazardous weather outlook, Sep 17, 3:00 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT SAT SEP 17 2011 KSZ030-031-043>046-061>066-074>081-084>090-180915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 300 PM CDT SAT SEP 17 2011 /200 PM MDT SAT SEP 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING GENERALLY ALONG AND EAST OF A LINE FROM GARDEN CITY TO MEADE. IN THIS ZONE...THERE IS A RISK FOR SEVERE WEATHER WITH A THREAT OF GOLF BALL SIZED HAIL, DAMAGING WINDS NEAR 70 MPH AND ISOLATED TORNADOES. THE THREAT FOR SEVERE WEATHER WILL DIMINISH BY MID EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA OVERNIGHT, BUT THE THREATS WOULD BE LIMITED TO LIGHTNING, GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE AREA TUESDAY INTO WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM GARDEN CITY TO MEADE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Special weather statement, Sep 17, 3:40 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT SAT SEP 17 2011 KSZ089-172130- COMANCHE- 340 PM CDT SAT SEP 17 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY... AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF BUTTERMILK...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3721 9937 3734 9901 3700 9901 3700 9948 TIME...MOT...LOC 2040Z 240DEG 23KT 3712 9918 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:00 PM CDT | Special Weather Statement | DDC | Stevens | 45 min |
| Sep 16, 8:47 PM CDT | Special Weather Statement | DDC | Grant, Haskell | 43 min |
| Sep 16, 9:17 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 43 min |
| Sep 16, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 62 min |
| Sep 16, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade, Seward | 52 min |
| Sep 16, 11:19 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| Sep 16, 11:47 PM CDT | Special Weather Statement | DDC | Ford | 43 min |
| Sep 17, 12:47 AM CDT | Special Weather Statement | DDC | Ford | 58 min |
| Sep 17, 1:42 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 27 min |
| Sep 17, 3:40 PM CDT | Special Weather Statement | DDC | Comanche | 50 min |
| Sep 17, 3:57 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 48 min |
| Sep 17, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.